Alert archive / Missouri / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 239, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 17, 1996, 5:09 PM CDT for Oregon County, Missouri. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 17, 1996, 5:09 PM CDT (22:09 UTC)
- Expired
- Jun 17, 1996, 6:15 PM CDT
- In force
- 66 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Oregon County, MO
The radar
The Springfield radar (KSGF), 188 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 5:10 PM CDT | Thunderstorm Wind | Rover, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 154 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1115 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 172210 SVRSGF MOC149-172315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 509 PM CDT MON JUN 17 1996 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 615 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL MISSOURI ...OREGON COUNTY AT 506 PM CDT RADAR IN SPRINGFIELD INDICATED A SEVERE THUNDERSTORM ALONG THE HOWELL/OREGON COUNTY LINE ABOUT 15 MILES WEST OF ALTON. THIS STORM WAS MOVING EAST AT NEAR 20 MPH AND WILL AFFECT THE THOMASVILLE AREA BY 520 PM AND THE GREER...COUCH AND ALTON AREAS BY 540 PM. HAIL TO ONE INCH IN DIAMETER...VERY HEAVY RAINFALL AND WINDS IN EXCESS OF 60 MPH CAN BE EXPECTED. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. DG/MS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:39 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jun 17, 2:39 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 240 PM CDT MON JUN 17 1996 FCST PROBLEM OF THE EVENING ARE TSTM CHANCES. QUICK AND DIRTY SFC ANALYSIS ALONG WITH 88D SHOWS SFC TROF FROM GVW TO JUST EAST OF CNU/CFV. JUST LIKE ON SUNDAY OUTFLOW FROM EARLIER STORMS MOVED EAST AND FIRING UP STRONG STORMS E OF A LEBANON TO BRANSON LINE. STRONGEST STORMS OVR DENT CO AND POINTS NORTHEAST. VIL OF THE DAY RUNNING HIGH 50S BUT WET BULB EARLIER WAS 125000 FT SO ISOLD SVR PSBL THIS AFTN/EVE BUT NOTHING TOO BAD. STILL WONDERING ABT SFC TROF TO OUR WEST AND IF STORMS WILL FIRE ALONG IT. ON SUNDAY IT WAITED UNTIL 5 PM TO DO SO AND STILL THINK ISOLD STORMS PSBL. EITHER WAY NEED TO KEEP POPS IN UNTIL TROF IS PASSED THRU. FCST TROF PASSAGE AIZ/SGF AREA BTWN 00-02Z AND VIH/UNO 06-09Z. MORE STABLE AIR BEHIND IT ON TUESDAY SO ONGOING DRY FCST GOOD. VERY WARM AIR BEHIND TROF AT 850 TO MOVE IN TUESDAY AND WEDNESDAY SO TEMPS TO WARM TO 90 OR ABOVE MANY PLACES FOR THE FIRST TIME THIS YEAR BY WED. ? ON WED ARE STORM CHANCES. ETA BRINGS VORT MAX SE INTO SE KS AT 12Z WED BUT NOTHING ON NGM/AVN. CANNOT DISPUTE ETA AS RIDGE IS STILL OVR SW TX AND AREA IN NW FLOW BUT WILL HOLD OFF ON ANY PRECIP NOW. HOT FWC TEMPS LOOK GOOD THRU PD. CCF INFO SGF UB 067/087 067/092 071 063-- JLN UB 070/090 070/094 072 062-- RIDDLE
In the hours before
Special weather statement, Jun 17, 1:01 PM CDT, 4 hours 8 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT MON JUN 17 1996 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR . ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY EVENING... A TROF OF LOW PRESSURE EXTENDED FROM JUST SOUTH OF KANSAS CITY TO CHANUTE KANSAS TO NEAR BARTLESVILLE OKLAHOMA AT MIDDAY. THIS TROF OF LOW PRESSURE WILL MOVE SLOWLY EAST AND REACH NEAR A VERSAILLES TO SPRINGFIELD TO CASSVILLE LINE AROUND 7 PM THEN THEN REACH A ROLLA TO WEST PLAINS LINE AROUND 1 AM. THE ATMOSPHERE AHEAD OF THIS TROF REMAINS MOIST AND UNSTABLE WITH DEW POINTS IN THE LOWER 70S. A NARROW LINE OF THUNDERSTORMS IS EXPECTED TO FORM EARLY THIS AFTERNOON ALONG THE SURFACE TROF OVER SOUTHEAST KANSAS AND THEN MOVE EAST INTO SOUTHWEST AND CENTRAL MISSOURI LATE THIS AFTERNOON AND EVENING. IN ADDITION...OUT AHEAD OF THIS TROF WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP IN A RANDOM FASHION ACROSS SOUTHERN MISSOURI AS THE HEATING OF THE DAY AND MOISTURE COMBINE TO PRODUCE STORMS. THE PROFILE OF THE ATMOSPHERE SUGGESTS THAT THE MAIN THREAT FROM ANY STORM INTO TONIGHT WILL BE HEAVY RAIN CAUSING LOCALIZED FLOODING. UP TO 2 TO 3 INCHES OF RAIN MAY FALL FROM SOME STORMS. HOWEVER...THERE WILL ALSO BE A CHANCE FOR ISOLATED STORMS TO REACH SEVERE LIMITS AND PRODUCE LARGE HAIL AND WINDS TO 60 MPH. SPOTTER AND HAM GROUPS ACROSS THE AREA...ESPECIALLY OVER MISSOURI... SHOULD BE PREPARED FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON OR EARLY EVENING. RIDDLE
Special weather statement, Jun 17, 1:47 PM CDT, 3 hours 22 minutes before
MOZ055>058-068>071-079>083-090>092-098-180050- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 147 PM CDT MON JUN 17 1996 ....SEVERE THUNDERSTORM WATCH NUMBER 267 IN EFFECT UNTIL 8 PM FOR PARTS OF SOUTH CENTRAL AND CENTRAL MISSOURI... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES IN SOUTH CENTRAL AND CENTRAL MISSOURI... MORGAN...CAMDEN...DALLAS...LACLEDE...MILLER...MARIES...PULASKI... PHELPS...MARIES...AND DENT. SOME CITIES INCLUDED ARE LEBANON...BUFFALO...CAMDENTON...VERSAILLES... VICHY...WAYNESVILLE...SALEM...AND ROLLA. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON INTO EARLY EVENING AND INCREASE2 IN INTENSITY. A FEW OF THESE STORMS MAY BECOME SEVERE AND PRODUCE HAIL TO 1 INCH IN DIAMETER AND WINDS TO 60 MPH. HEAVY RAINS CAUSING LOCALIZED FLOODING IS ALSO LIKELY FROM SOME STORMS. RIDDLE
Special weather statement, Jun 17, 3:19 PM CDT, 1 hour 50 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181200- HAZARDOUS WEATHER OUTLOOK ...UPDATED NATIONAL WEATHER SERVICE SPRINGFIELD MO 310 PM CDT MON JUN 17 1996 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR . ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE INTO EARLY EVENING EAST OF TUSCUMBIA TO MARSHFIELD TO BRANSON LINE... A WARM AND MOIST UNSTABLE AIRMASS IS OVER SOUTHERN AND CENTRAL MISSOURI LATE THIS AFTERNOON. THE MOST UNSTABLE AIRMASS IS LOCATED OVER SOUTH CENTRAL MISSOURI AND THE EASTERN SECTIONS OF THE LAKE OF THE OZARKS AND THIS COMBINED WITH NUMEROUS BOUNDARIES AND OUTFLOW BOUNDARIES WILL LEAD TO SCATTERED THUNDERSTORMS. THE MAIN THREAT FOR THUNDERSTORMS HAS SHIFTED TO AREAS EAST OF A TUSCUMBIA TO MARSHFIELD TO BRANSON LINE. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF CENTRAL INTO SOUTH CENTRAL MISSOURI EAST OF A VERSAILLES TO BUFFALO LINE AND NORTH OF A BUFFALO TO SALEM LINE. THE MAIN THREAT WILL BE HEAVY RAINS CAUSING LOCALIZED FLOODING BUT ISOLATED STORMS MAY BECOME SEVERE PRODUCING HAIL TO ONE INCH AND WINDS TO 60 MPH. FURTHER WEST..INCLUDING SPRINGFIELD...JOPLIN...NEVADA...AND WARSAW THUNDERSTORM DEVELOPMENT IS STILL POSSIBLE AS A SURFACE TROUGH MOVES INTO THE AREA THIS EVENING. SPOTTERS ACROSS SOUTH CENTRAL MISSOURI AND THE EASTERN LAKE OF THE OZARKS REGION SHOULD RELY ANY SEVERE WEATHER OR FLOODI^NG REPORTS TO THE NATIONAL WEATHER SERVICE. RIDDLE
Nearby
Severe Thunderstorm Warnings in Missouri, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.